Nebraska, 2016Tornado and Hail in Nebraska, May 10, 2016
May 10, 2016 · NWS LBF · 2 events in 1 county or zone
An isolated severe storm developed over western portions of Holt county on the afternoon of May 10th. This storm produced an EF0 tornado 1 mile north of Atkinson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm developed over western portions of Holt county on the afternoon of May 10th. This storm produced an EF0 tornado 1 mile north of Atkinson. Minor damage occurred to a windshield and garage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 10, 11:36 AM CST, 2 hours 49 minutes earlier.
Area forecast discussion, May 10, 11:36 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1236 PM CDT TUE MAY 10 2016
.SYNOPSIS...
ISSUED AT 345 AM CDT TUE MAY 10 2016
CLOSED LOW OVER YELLOWSTONE EARLY THIS MORNING WITH A STRONG WAVE
EXTENDING FROM EASTERN MONTANA INTO MISSOURI. RIDGE EXTENDING FROM
TENNESSEE THROUGH THE GREAT LAKES.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT TUE MAY 10 2016
MODELS DOING A FAIR JOB AND WILL USE A BLEND FOR THE FORECAST.
ONGOING FOG IN LOW LYING AREAS ALONG THE PLATTE RIVER VALLEY WILL
CONTINUE THROUGH MID MORNING WITH TD TEMPERATURE SPREADS VERY LOW.
SOME WATER PROBLEMS OVER NORTH CENTRAL NEBRASKA EARLY THIS MORNING.
UPPER LOW PROGGED TO SHIFT EAST NORTHEAST THROUGH THE DAY TODAY WITH
AN UPPER JET ROUNDING THE TROUGH AND COMING ACROSS THE NEBRASKA
PANHANDLE WESTERN SANDHILLS THROUGH THE DAY. MARGINAL THUNDERSTORMS
FROM NEWPORT TO CURTIS AND EAST TODAY. UNSTABLE THIS AFTERNOON WITH
SB CAPES FROM 500 TO 1500 J/KG^2 THIS AFTERNOON AND EVENING ALONG
THE MARGINAL LINE. LOW LEVEL JET NON EXISTENT. PWS LAST NIGHT 0.64
OR 114 PERCENT OF NORMAL. THINGS DRYING OUT A LITTLE TODAY WITH
TDS FROM IMPERIAL TO AINSWORTH AND EAST IN THE 40S WITH 30S TO THE
WEST. HIGHS TODAY IN THE 60S AND 70S AND LOWS TONIGHT IN THE 40S
WITH SOME 30S OVER SHERIDAN COUNTY.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 345 AM CDT TUE MAY 10 2016
UPPER LEVEL LOW PRESSURE WILL QUICKLY LIFT NORTHEAST INTO CANADA
WEDNESDAY...WITH MORNING SHOWER CHANCES ACROSS NORTH CENTRAL
NEBRASKA FADING BY NOON. A COUPLE OF DRY DAYS ARE THEN EXPECTED
THURSDAY AND FRIDAY AS SURFACE HIGH PRESSURE BUILDS ACROSS THE AREA.
SHOULD BE PLENTY OF SUN TOO...AS RELATIVE HUMIDITY ALOFT IS QUITE
LOW. HAVE BOOSTED HIGH A FEW DEGREES THURSDAY...AS A THERMAL RIDGE
ALOFT OVERSPREADS THE AREA AHEAD OF THE NEXT SYSTEM. ECMWF IS
SUPPORTING HIGHS WELL INTO THE 70S ACROSS WESTERN NEBRASKA...AS
H850MB TEMPS RISE TO NEAR 15C BY 13/00Z FRIDAY. AS MENTIONED...THE
NEXT SYSTEM WILL ARRIVE FRIDAY IN THE FORM OF A QUICK MOVING
SHORTWAVE ALOFT CROSSING THE NORTHERN PLAINS. THIS WILL DRIVE A
CANADIAN COLD FRONT SOUTH THROUGH THE AREA...WITH HIGHS ONLY IN THE
UPPER 50S AND LOWER 60S BEHIND THE FRONT DURING THE WEEKEND. THERE
WILL BE AN INCREASE IN CLOUD COVER DURING THE WEEKEND...ALONG WITH
CHANCES FOR SHOWERS RETURNING. THIS WILL BE MOSTLY DUE TO INCREASING
MID LEVEL FRONTOGENESIS WITHIN NORTHWEST FLOW ALOFT. BY EARLY NEXT
WEEK A LONG WAVE TROUGH BEGINS TO DEVELOP ACROSS THE WESTERN
CONUS...WITH WEST TO SOUTHWEST FLOW ALOFT DEVELOPING. MODELS/GEFS
CONTINUE TO INDICATE A SHOWERY AND COOL PATTERN THE FIRST OF NEXT
WEEK AS THIS OCCURS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1235 PM CDT TUE MAY 10 2016
QUIET AVIATION CONDITIONS FOR THE FIRST PART OF THE AFTERNOON WILL
GIVE WAY TO THUNDERSTORM DEVELOPMENT LATER IN THE AFTERNOON. CURRENT
SATELLITE IMAGERY IS ALREADY SHOWING GROWING CUMULUS DEVELOPMENT
JUST SOUTHEAST OF VALENTINE. VISIBILITIES ARE EXPECTED TO DIMINISH
IN ANY THUNDERSTORM OR RAIN SHOWERS. ACROSS THE NORTH PLATTE
TERMINAL...RAIN SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TO
DEVELOP LATE AFTERNOON AND EARLY EVENING. WHILE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE...STRONG WINDS...FREQUENT LIGHTNING AND
LARGE HAIL ARE POSSIBLE. CONDITIONS QUIET DOWN OVERNIGHT WITH RISING
CEILINGS AND DIMINISHING WINDS.
&&
.HYDROLOGY...
ISSUED AT 345 AM CDT TUE MAY 10 2016
FORECASTS ON THE NORTH PLATTE RIVER BETWEEN LISCO AND LEWELLEN WERE
BROUGHT DOWN. MINOR FLOODING IS EXPECTED.
ON THE SOUTH PLATTE BOTH ROSCOE AND NORTH PLATTE WILL CONTINUE SLOW
RISE IN BANKFULL.
REPORTS OF WATER COVERING ROADS IN NORTHEAST HOLT AND BOYD COUNTIES
PROMPTED FLASH FLOOD WARNINGS LAST NIGHT. WILL LET HIGHLIGHTS GO
THIS MORNING. SAME AREA COULD SEE CONVECTION AGAIN THIS EVENING.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ006-007-009-010-
027>029-038.
&&
SYNOPSIS...POWER
SHORT TERM...POWER
LONG TERM...TAYLOR
AVIATION...KULIK
HYDROLOGY...POWER
Hazardous weather outlook, May 10, 3:51 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
451 AM CDT TUE MAY 10 2016
NEZ004>010-022>029-035>038-056>059-069>071-094-111000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
451 AM CDT TUE MAY 10 2016 /351 AM MDT TUE MAY 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING EAST OF
A LINE FROM AINSWORTH TO IMPERIAL. ALTHOUGH EXPECTED TO REMAIN
BELOW SEVERE LIMITS SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.
THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY WILL SEE A SLOW
RISE TODAY AND TONIGHT. MINOR FLOODING WILL OCCUR ALONG THE NORTH
PLATTE RIVER NEAR LEWELLEN WHILE LISCO WILL REMAIN ELEVATED.
THE SOUTH PLATTE RIVER IN WESTERN NEBRASKA WILL REMAIN ELEVATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY WILL SEE
RISES THROUGH THE END OF THE WEEK DUE TO INCREASED RESERVOIR
RELEASES IN WYOMING. THE NORTH PLATTE RIVER BETWEEN LISCO AND
LEWELLEN ARE FORECAST TO BE IN MINOR FLOODING THROUGH THE END OF
THE WEEK.
THE SOUTH PLATTE RIVER IN WESTERN NEBRASKA WILL REMAIN ELEVATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
POWER
In the hours before
Local storm report, May 10, 8:42 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 AM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HEAVY RAIN 4 SW BRISTOW 42.80N 98.64W
05/10/2016 M4.25 INCH HOLT NE PUBLIC
MINOR WASHOUTS ON LOCAL ROADWAYS
&&
MOLDANSpecial weather statement, May 10, 2:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT TUE MAY 10 2016
NEZ007-010-102045-
HOLT NE-BOYD NE-
310 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST HOLT AND BOYD
COUNTIES UNTIL 345 PM CDT...
AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF STUART...OR 23 MILES NORTHEAST OF BASSETT...MOVING
NORTHEAST AT 25 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUTTE...NAPER...DUSTIN AND ANOKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4263 9913 4275 9925 4300 9915 4300 9875
4299 9875
TIME...MOT...LOC 2006Z 220DEG 20KT 4276 9915
JWSTornado, Holt
- When
- May 10, 2:25 PM CST to 2:26 PM CST
- Where
- Holt County, 1.47 mi NNW of Atkinson
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 42.550, -98.980
At 225 PM CST a landspout tornado briefly touched down 1 mile north of Atkinson that produced minor damage to a tractor's wind shield and small garage before lifting while moving into an alfalfa field. The tornado was rated an EF-0 with highest winds estimated at 70 mph.
Hail, Holt
- When
- May 10, 2:35 PM CST
- Where
- Holt County, 9.84 mi NE of Stuart
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.690, -98.980
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kentucky, May 10, 201610 injured · $5.4 million · EF3 · 33 events
- Tornadoes and Flash Flood in Kentucky, May 10, 2016$330,000 · EF2 · 75 events
- Flash Flooding and Hail in Tennessee, May 10 to 11, 20161 injured · $8.1 million · 2.5 in hail · 56 events
- Flash Flooding and Hail in Nebraska, May 10 to 11, 2016$6.4 million · 1.75 in hail · 22 events
- Flash Flood and Hail in Texas, May 10 to 11, 20161 injured · $176,000 · 2 in hail · 54 events
- High Wind in Kansas, May 10 to 11, 2016$195,000 · 70 kt wind · 9 events
- Flash Flood and Hail in Nebraska, May 10 to 11, 2016$100,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Texas, May 10 to 13, 20162.75 in hail · 53 events
- Hail and Damaging Winds in Ohio, May 10, 2016$26,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Kentucky, May 10, 2016$2,000 · 2.5 in hail · 25 events
- Damaging Wind and Lightning Strike in West Virginia, May 10 to 11, 2016$30,000 · 2 events
- Flood in Iowa, May 10 to 15, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633884, 634003.